My friend’s mother is a nurse. One evening, as she approached the end of her shift, a man was rushed into the hospital. His appearance was like that of someone on the brink of slipping into darkness. After immediate treatment, it was discovered that he had swallowed four tablets of Ampiclox Beecham at once. She also said that they discovered that he could not urinate and further testing showed that his liver had been affected by his excess intake of the drug.
The last day of August every year has been set aside to mark International overdose awareness day. This event is aimed at remembering victims who have been lost due to drug overdose and as well spread the word about how dangerous taking more than the prescribed dosage of any drug is.
What is Overdose?
Overdose, simply put, is described as an excessive intake of a substance. In our context, the substance is called a drug, whether legal or illegal.
An overdose happens when a person has more of a drug or a combination of drugs than their body can manage.
Taking several drugs increases overdose risk. Most accidental overdose deaths happen when multiple drugs have been taken.
As of 2017, around 70,000 deaths have been traced to be caused by drug overdose.
When does it become an overdose?
From the instance above, the prescribed dosage for the man was one tablet of Ampiclox Beecham 4 times per day. In taking four tablets at once, he had gone four times past the required dosage! This is one of the ways and the commonest way drug intake can graduate to become an overdose. When a patient deviates from the prescription of a professional health care personnel when taking a drug and takes more than the prescribed amount, he is said to have taken an overdose of that drug.
However, an overdose may occur in some other ways. Some people may be sensitive to certain medications, so a drug that is acceptable medically and has been prescribed for several patients may turn out to be toxic for their body system to handle.
Also, illegal drugs, used by many to get intoxicated, may be taken in amounts qualified as an overdose when a person’s metabolism (internal chemical activity) cannot detoxify the drug fast enough to avoid unintended side effects.
Drug overdose also tends to be prominent when self-medication is employed by patients instead of visiting a professional health care personnel responsible for drug prescription.
Can drug overdose lead to other medical conditions?
From the opening instance, taking more than the prescribed dosage of Ampiclox Beecham affected the man’s liver as well as his urinary tract. This goes on to show that excessive intake of a drug could affect other organs in the body.
An overdose can lead to serious medical complications and in some cases, a decline in mental health or even death. However, the severity of a drug overdose depends on the drug, the amount taken, as well as the physical and medical history of the patient.
How do I notice a case of a drug overdose?
People respond differently to a drug overdose. However, there are certain universal symptoms that could be detected in a victim of a drug overdose, they include the following;
Nausea and vomiting
Loss of consciousness
Aggression or violence
Enlarged pupils, making the eyes open wide
Hallucination or delusion
Noticing the symptoms outlined above in a person does not automatically rule that such person is reacting to a drug overdose, this necessitates the need to seek urgent medical attention from qualified personnel. The most obvious way to tell if a person exhibits these symptoms due to an overdose is when the patient was seen taking a drug. However, urgent medical attention could hamper the severe effects of the overdose.
Time To Act
Drug overdose is not a case that is peculiar to a particular age grade, gender, or race. It affects anyone who fails to take necessary precautions to avoid its effect.
Some precautions that can be taken to curb cases of drug overdose are outlined below;
Drugs should be placed out of reach of children. Cases of overdose are recorded more in children as many children are seen to put almost everything, including drugs kept carelessly, in their mouth.
Drugs should not be taken without receiving prescriptions from qualified personnel.
Ensure to visit accredited health units when ill. Self-medication should not be an option either.
Be open to medical personnel during a medical examination. Some drugs are not fit for your body and way of life too. Concealing details could lead to the wrong prescription.
All information is useful and helpful. Talk to others about the need to follow a doctor’s prescription when taking drugs.
Each time you witness an overdose victim, ensure medical attention is administered as soon as possible. Your quick action could save a life.
Overdose is a killer but you can prevent it from both yourself and your neighbours. Think less, take more action.
Adejoh Jeremiah Omojo
Writer @ pharmahub